Acute onset and worsening of diabetes concurrent with administration of statins.
Endocr J. 2005 Jun ;52(3):369-72. PMID: 16006732
Department of Medicine, Metabolism and Endocrinology, Juntendo University School of Medicine, Tokyo, Japan.
We report a patient in whom the administration of HMG CoA reductase inhibitors (statins) might have triggered the onset and worsening of diabetes. The patient was a 48-year-old Japanese man who underwent annual medical examination but had never been told of hyperglycemia. Four months after the commencement of atorvastatin (10 mg/day) treatment, a diagnosis of diabetes mellitus was made from his typical symptoms of hyperglycemia, postprandial plasma glucose level of 29.8 mmol/l and HbA1c of 11.5%. After 2 months of insulin therapy and 3 months after the cessation of atorvastatin, almost complete resolution of diabetes was observed. During the subsequent 3 months, diet therapy alone was sufficient to control blood glucose level. Then, we prescribed pravastatin (20 mg/day). During the subsequent 3 months, HbA1c was gradually increased. However, after discontinuation of pravastatin, HbA1c was gradually decreased. In the general population, statin does not seem to have critical adverse effects on glucose tolerance, but it may uncommonly modify the natural course of the development of diabetes in certain patients.